Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 16, NWS Dodge City, KS

April 27, 202414 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 27, 2024, 2:35 AM CDT for 14 counties in Kansas. It took effect at Apr 27, 2024, 1:00 PM CDT. It was in force for 7 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 27, 2024, 2:35 AM CDT (07:35 UTC)
In effect from
Apr 27, 2024, 1:00 PM CDT
Expired
Apr 27, 2024, 8:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 4:35 PM CDTTSTM WND DMG10 N Kendall, KSGustnado report from 10 N Kendall. Damaged outbuilding and power poles. Reported with picture and video.
Apr 27, 4:35 PM CDTTORNADO5 N Kendall, KSDamaged outbuilding and power poles. Reported as tornado with picture but could be a tornado or landspout.
Apr 27, 4:35 PM CDTTORNADO5 N Kendall, KSTornado report from 5 N Kendall. Damaged outbuilding and power poles. Reported as tornado with picture and video.
Apr 27, 4:35 PM CDTLANDSPOUT10 N Kendall, KSLandspout report from 10 N Kendall. Damaged outbuilding and power poles. Reported with picture and video.
Apr 27, 4:35 PM CDTLANDSPOUT5 N Kendall, KSDamaged outbuilding and power poles. Landspout/possible tornado.
Apr 27, 4:35 PM CDTLANDSPOUT5 N Kendall, KS
Apr 27, 7:42 PM CDTHAIL 11 N Ulysses, KS
Apr 27, 7:49 PM CDTHAIL 12 W Ulysses, KS
Apr 27, 7:50 PM CDTHAIL 11 Wnw Ulysses, KS
Apr 27, 7:55 PM CDTTSTM WND DMG1 Ssw Ulysses, KSVideo of a gustnado.
Apr 27, 7:56 PM CDTHAIL 14 Ne Ulysses, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2665 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS83 KDDC 270735
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
235 AM CDT Sat Apr 27 2024

...Critical Fire Weather Conditions in Far Southwest Kansas
Saturday...

KSZ061>063-074>077-084>087-280000-
/O.UPG.KDDC.FW.A.0013.240427T1800Z-240428T0000Z/
/O.NEW.KDDC.FW.W.0016.240427T1800Z-240428T0000Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens-
Seward-Meade-
235 AM CDT Sat Apr 27 2024 /135 AM MDT Sat Apr 27 2024/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR PARTS OF SOUTHWEST KANSAS...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM CDT /noon MDT/ this afternoon to 7 PM CDT /6 PM MDT/
this evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather 
  Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather 
  Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather 
  Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather 
  Zone 086 Seward and Fire Weather Zone 087 Meade.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly given intense south to southwest winds and 
  continued dry fuels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
679 
WWUS83 KDDC 270953
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
453 AM CDT Sat Apr 27 2024

KSZ061>063-074>077-084>087-280000-
/O.CON.KDDC.FW.W.0016.240427T1800Z-240428T0000Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens-
Seward-Meade-
453 AM CDT Sat Apr 27 2024 /353 AM MDT Sat Apr 27 2024/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 7 PM CDT /6 PM MDT/ THIS EVENING FOR WIND AND
LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHWEST KANSAS...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather 
  Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather 
  Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather 
  Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather 
  Zone 086 Seward and Fire Weather Zone 087 Meade.

* WINDS...South 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly given intense south to southwest winds and 
  continued dry fuels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
980 
WWUS83 KDDC 272243
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
543 PM CDT Sat Apr 27 2024

KSZ064-078-088-280100-
/O.EXB.KDDC.FW.W.0016.000000T0000Z-240428T0100Z/
Hodgeman-Ford-Clark-
543 PM CDT Sat Apr 27 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 064 Hodgeman, Fire Weather 
  Zone 078 Ford and Fire Weather Zone 088 Clark.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly given intense south to southwest winds and 
  continued dry fuels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ061>063-074>077-084>087-280100-
/O.EXT.KDDC.FW.W.0016.000000T0000Z-240428T0100Z/
Hamilton-Kearny-Finney-Stanton-Grant-Haskell-Gray-Morton-Stevens-
Seward-Meade-
543 PM CDT Sat Apr 27 2024 /443 PM MDT Sat Apr 27 2024/

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...

* AFFECTED AREA...Fire Weather Zone 061 Hamilton, Fire Weather 
  Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather 
  Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather 
  Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather 
  Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather 
  Zone 086 Seward and Fire Weather Zone 087 Meade.

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any ignitions will have the potential to burn out of 
  control quickly given intense south to southwest winds and 
  continued dry fuels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
714 
WWUS83 KDDC 280044
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
744 PM CDT Sat Apr 27 2024



KSZ061>064-074>078-084>088-280145-
/O.EXP.KDDC.FW.W.0016.000000T0000Z-240428T0100Z/
Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-Haskell-Gray-Ford-
Morton-Stevens-Seward-Meade-Clark-
744 PM CDT Sat Apr 27 2024 /644 PM MDT Sat Apr 27 2024/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY...


$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 27, 1:04 AM CDT, 1 hour 31 minutes earlier. Its key messages:

  • Severe convective threat will exist on Saturday afternoon to early evening mainly east of US Highway 183.
  • Critical fire weather conditions will develop Saturday afternoon for locations west of US Highway 283.
  • Cooler conditions(temperatures <80 F) expected for Sunday.
Area forecast discussion, Apr 27, 1:04 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
104 AM CDT Sat Apr 27 2024

.KEY MESSAGES...

- Severe convective threat will exist on Saturday afternoon to
  early evening mainly east of US Highway 183.

- Critical fire weather conditions will develop Saturday
  afternoon for locations west of US Highway 283.

- Cooler conditions(temperatures <80 F) expected for Sunday.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 411 PM CDT Fri Apr 26 2024

Past morning upper air data along with latest water vapor imagery
reveals a highly amplified pattern across the CONUS. In particular,
a deep upper trough is seen over the west and central portions of
the country while a downstream ridge is sitting over the Great Lakes
and southern Appalachians.  Embedded within this upper trough are
two distinct closed lows with one currently sliding northeast across
Nebraska while a second is positioned across the Intermountain West.
This first upper low has an associated surface cyclone across
Nebraska with a warm front extending southeast into the mid
Mississippi River Valley and a weak Pacific cold front/dryline
extending south into OK and TX.

While deep boundary layer moisture via surface dewpoints in the 60s
exists ahead of this front/dryline across the eastern half of
Kansas, much drier/stable air is currently in place over western and
central Kansas this afternoon. With that stated, the progression of
the upper trough axis has allowed a small band of showers to develop
over western KS behind the front. Nonetheless, the alignment of the
front/dryline farther east has effectively shifted the threat for
severe convection well east of western and central Kansas through
tonight. This will leave a generally quiet evening to overnight for
the region as temperatures drop into the 40s to 50s for lows.

Saturday will then turn active yet again as the aforementioned upper
low over the Intermountain West today...slides east into the Central
Great Plains by early evening.  This will have the affect of not
only stalling the progression of the front and deeper boundary layer
moisture farther east, but as a surface low deepens over western KS
by Saturday morning, higher theta-e air will advect back west to
form a sharp dryline somewhere between US Highways 183 and 283.
Further, a warm front will also develop roughly along the I-70
corridor with deeper boundary layer moisture behind east winds
advecting into northwest KS to northeast CO.  Behind the dryline
critical fire weather conditions will develop as deep thermal mixing
will create very low humidity values and gusty southwest winds
during the afternoon hours.  However, the main story is the risk of
severe convection in the afternoon to evening hours. Although
inhibition via an EML is largely eroded by mid to late afternoon,
the CAMS vary considerably with extent, if any in the case of the
HRRR, of storms that develop. Overall confidence in convective
develop is much higher east of US Highway 183 but will maintain a
low-end chance as far west as 283.  MLCAPE of 2000+ J/kg along with
effective layer shear of 50+ kt will support supercells initially,
although a veer-back vertical wind profile may promote growth
into line segments. Needless, to say significant hail and even
an isolated tornado threat will exist. Additionally, the area
north of the warm front will also see convective development
closer to the upper low with parameters less favorable for large
hail but more so for tornado development. Severe convective
threat will slide into eastern KS by mid to late evening with
only some lingering showers closer to the upper cyclone to deal
with during the overnight.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 411 PM CDT Fri Apr 26 2024

Sunday will then look somewhat similar to today as the upper low
moves from the Central Plains...northeastward into the Upper
Midwest. This will push a front through the region with cooler
temperatures (probability of exceeding 80 degrees under 30% for
most of the area) and more stable conditions invading western
and central KS. With that stated, there will be some lingering
showers mainly on the back side of the cyclone along the I-70
corridor through the day (precip chances <50 percent) but
amounts will be light.

Monday into Tuesday will then be transition days as ENS and GEFS
means indicate the next upper wave digging into the Intermountain
West to Northern Plains by mid week. This will help deepen the
lee trough again with deeper boundary layer moisture advecting
back into the region as seen with ensemble probability of
exceeding 50 F Td at 50+ percent. Additionally, Monday and
Tuesday will be dry as temperatures warm back into the 80s
(probability of exceeding 80 degrees above 70%). For Wednesday
through Friday, while specific details are not worth detailing
at this point, the approach of this wave and an associated front will
bring the next chance of storms.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 100 AM CDT Sat Apr 27 2024

A warm front will move north of the TAF sites overnight and
early Saturday. Winds will increase from the south to 15 to 25
kts by 15-18z. Thunderstorms will develop along a dry line by
21z and persist in scattered nature through 03z. Low MVFR CIGS
are expected by 15z at KHYS as low level moisture increases
north of the warm front, but improvement is likely by 18z as
the front shifts northward.

&&

.FIRE WEATHER...
Issued at 411 PM CDT Fri Apr 26 2024

A strong dryline will develop between US Highway 183 and 283 on
Saturday. Behind this boundary critical fire weather conditions
will develop as deep thermal mixing will drop humidity levels
down to under 15 percent while southwest winds with gusts of 25
mph or higher exist. A fire weather watch has been issued for
this region from roughly 18 to 00 UTC.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through this evening
for KSZ061>063-074>077-084>087.

&&

SHORT TERM...AJohnson
LONG TERM...AJohnson
AVIATION...Finch
FIRE WEATHER...AJohnson
Hazardous weather outlook, Apr 26, 12:39 PM CDT, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1239 PM CDT Fri Apr 26 2024

KSZ030-031-043>046-061>066-074>081-084>090-271745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1239 PM CDT Fri Apr 26 2024 /1139 AM MDT Fri Apr 26 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A risk of severe thunderstorms is expected Saturday afternoon into
the early evening primarily east of highway 283. Primary threats
will be up to 2 inch hail, damaging winds up to 70 mph and
possibly isolated tornadoes.

Critical fire weather conditions are expected Saturday afternoon
west of highway 283 with winds south winds gusting up to 45 mph
and with relative humidities between 10-15 percent.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KBJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 1:01 PM CDTSpecial Weather StatementDDCRush29 min
Apr 27, 1:30 PM CDTSpecial Weather StatementDDCEllis30 min
Apr 27, 2:19 PM CDTSpecial Weather StatementDDCRush26 min
Apr 27, 2:40 PM CDTSpecial Weather StatementDDCEllis35 min
Apr 27, 2:44 PM CDTSevere Thunderstorm WarningDDCNess, Trego31 min
Apr 27, 2:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEllis, Rush36 min
Apr 27, 3:27 PM CDTSpecial Weather StatementDDCHamilton48 min
Apr 27, 3:30 PM CDTSpecial Weather StatementDDCEllis30 min
Apr 27, 4:29 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny10 min
Apr 27, 5:51 PM CDTTornado WarningDDCScott39 min
Apr 27, 6:24 PM CDTTornado WarningDDCScott15 min
Apr 27, 6:48 PM CDTSpecial Weather StatementDDCStanton42 min

Nearby

Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.